Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS Las Vegas, NV

July 25, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2022, 11:45 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2022, 11:45 AM MST (18:45 UTC)
Expired
Jul 25, 2022, 2:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 64 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WGUS55 KVEF 251845
FFWVEF
AZC015-252145-
/O.NEW.KVEF.FF.W.0020.220725T1845Z-220725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1145 AM PDT Mon Jul 25 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 245 PM MST.

* At 1145 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Temple Bar. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Temple Bar Campground and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3601 11424 3599 11423 3588 11426 3586 11432
      3592 11440 3601 11444 3611 11438 3612 11434
      3611 11433 3608 11431 3606 11432 3606 11431
      3606 11430 3605 11429 3604 11427 3603 11426

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
759 
WGUS75 KVEF 252022
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
122 PM PDT Mon Jul 25 2022

AZC015-252145-
/O.CON.KVEF.FF.W.0020.000000T0000Z-220725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
122 PM MST Mon Jul 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 122 PM MST, The National Park Service reported that washes were 
flowing east of Temple Bar, but Temple Bar Road and the facilities 
around Temple Bar were not impacted by flooding. Heavy rain has 
dissipated in the area but washes will be flowing into Lake Mead 
east of Temple Bar.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Washes east and southeast of Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3601 11424 3599 11423 3588 11426 3586 11432
      3592 11440 3601 11444 3611 11438 3612 11434
      3611 11433 3608 11431 3606 11432 3606 11431
      3606 11430 3605 11429 3604 11427 3603 11426

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
809 
WGUS75 KVEF 252141
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
241 PM PDT Mon Jul 25 2022

AZC015-252151-
/O.EXP.KVEF.FF.W.0020.000000T0000Z-220725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
241 PM MST Mon Jul 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST THIS AFTERNOON FOR 
WEST CENTRAL MOHAVE COUNTY...

Flood waters from earlier heavy rainfall have likely receded near 
Temple Bar. Flooding is no longer expected to pose a threat.

A Flood Watch remains in effect until 500 AM MST Wednesday for a 
portion of northwest Arizona.

LAT...LON 3601 11424 3599 11423 3588 11426 3586 11432
      3592 11440 3601 11444 3611 11438 3612 11434
      3611 11433 3608 11431 3606 11432 3606 11431
      3606 11430 3605 11429 3604 11427 3603 11426

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:58 AM MST, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 25, 4:58 AM MST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
458 AM PDT Mon Jul 25 2022

.SYNOPSIS...Monsoon moisture continues to climb northward through
the Desert Southwest, increasing chances of showers and
thunderstorms across northwestern Arizona, southern Nevada, and
portions of southeastern California this week. Best chances will be
today and Tuesday, particularly over Mohave County where heavy
rainfall could result in widespread flash flooding.
&&

.SHORT TERM...Today and Tuesday.

The monsoon. Today and Tuesday, the Desert Southwest region sits
under some of the best ingredients for shower and thunderstorm
development of the season so far. PWAT values between 1.5 and 2.0
inches climb northward up the Colorado River Valley, with PWATs in
excess of 1.0 inch reaching much of Inyo, southern Nye, and Lincoln
counties. The Las Vegas 00Z sounding shows over 50% relative
humidities in the 500 to 1000 mb range, with forecast HRRR soundings
over southern Mohave County showing values over 80%. Though the very
low levels continue to show inverted-Vs, there is substantially more
moisture below 700 mb than normal. All this to say... coupled with
instability and lift, storms today have the potential to be heavy
rain makers. Storms in Mohave County yesterday exhibited rainfall
rates in excess of 2 inches per hour. Today, we're not only working
with PWATs 150-200% of normal, but a vorticity maximum pushing
northwestward out of southern Arizona. The ECMWF mean (and GEFS mean
to a lesser extent) had been picking up on this feature for days,
and it has now moved into the high-resolution domain. This vort lobe
has the potential to kick off numerous rain-efficient storms along
and ahead of it as it moves across northwestern Arizona today and
into southern Nevada tonight. Though cloud cover has the potential
to greatly inhibit heating today, HREF runs indicate that there will
be numerous brief periods with cloud breaks that may be just enough
to set off convection. That said, convective temperatures across
southern Mohave County only peak in the mid-80s. The absence of
direct sunlight may delay convection to later in the afternoon, but
once the convective temperature is realized, according to forecast
RAP soundings, it could tap into over 1000 J/kg of CAPE, with
scattered thunderstorms across Mohave County in the late-afternoon.
Meaning... cloud cover certainly has the potential to limit
convection to a degree, but there remains high enough confidence in
differential heating that could overcome this obstacle to keep us at
high alert.

Collaborated with Salt Lake City and Flagstaff Weather Forecast
Offices this morning to expand the Flash Flood Watch to include
northern Mohave County. This will go into effect at 4AM PDT this
morning, lasting through 4AM PDT Wednesday morning. Looking at HREF
5 year ARIs, there continues to be an over 50% chance bullseye over
northwestern Arizona and southwestern Utah. Slot canyon flash
flooding in southwestern Utah results in substantial impacts into
northern Mohave County in washes such as Short Creek. Additionally,
the higher elevation of Mohave County (particularly Mt. Trumbull)
will be enough to orographically force air parcels into very moist
environments, taking very little to prevent heavy rainfall. As such,
felt confident expanding the Flash Flood Watch to this zone.

Additionally, there is increased confidence in an MCV formation over
southwestern Utah today that will result in 500 mb vorticity
advection southwestward into Lincoln County tonight. This can be
seen via CAMPoPs as well as via enhanced northerly wind gusts in the
HRRR, ARW, and NMM (and, of course, via the 06Z vort run of the
RAP). Should this MCV come to fruition, the northerly outflow from
that MCV coupled with the southwesterly outflow from the Arizona MCV
could collide right over Clark County around midnight, producing
gusty winds, heavy rainfall, and frequent cloud-to-ground lightning
across Lincoln County along the way. The 06Z HRRR has dBZs in excess
of 40 moving through Clark County, pushing into Pahrump and even
portions of southern Death Valley overnight tonight. The NBM is not
as sold on this outcome, but it cannot be ruled out, particularly if
convection today reaches its maximum potential.

.LONG TERM...Wednesday through Sunday.

Monsoon moisture remains in place through the work week, with PWATs
in excess of 1.0" persisting over the region. Forecast 500 mb
heights show a cut-off high forming northwest of our area, which
will shift the upper-level motion over our forecast area. Analogs
show that similar patterns in the past have tapped into moisture
over southern Utah, resulting in MCV formation pushing southwestward
through southern Nevada. Both ECMWF and GEFS ensemble means would
agree with this outcome, with numerous waves of 500 mb vorticity
moving generally along the I-15 corridor. The NBM returns slight
PoPs for the region each afternoon through the week, which I
anticipate will increase as we approach the higher resolution domain.

Meanwhile, temperatures hover around seasonal averages with "Low"
HeatRisk across northwestern Arizona and southern Nevada, with
"Moderate" persisting in the lower elevations of southeastern
California.
&&

.AVIATION...For Harry Reid...In general, winds will favor the south-
southeast through the day today, before becoming northeasterly
around 08Z. That said, convection at and around the terminal will
result in gusty, erratic winds, with over 40 kt winds and frequent
cloud-to-ground lightning possible with the strongest storms. Best
chances for storms will pick up around 21Z, lasting through 10Z
tonight. SCT-BKN aoa 15 kft through the TAF period. Ceilings down to
10 kft possible with overhead storms. Later tonight, storms from the
north may push out a strong outflow that could arrive aoa 04Z
shifting winds to the north and becoming gusty again. This outflow
could also produce more thunderstorms through the midnight hour.
After this activity diminishes, winds should subside through the
rest of the overnight hours. Regardless, amendments will likely be
needed through the TAF period, especially this afternoon and
evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...In general, winds will breeze from the
south-southeast across the region today. After sunset, gusty north-
northwest outflow winds will work their way down from southwestern
Utah, reaching the Las Vegas Valley as early as 03Z, and the
Colorado River Valley TAF sites by 05Z. Vicinity thunderstorms could
result in gusty winds over 40 kts and frequent cloud-to-ground
lightning at KLAS, KVGT, KHND, KEED, KIFP, and KDAG with best
chances lasting from mid-afternoon through the overnight period. SCT-
BKN aoa 15 kft through the TAF period with ceilings down to 10 kft
possible with overhead storms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/AVIATION...Varian/TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:35 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 7:20 PM MSTDust Storm WarningVEFMohave85 min
Jul 25, 11:36 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 1:35 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Jul 25, 1:47 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 2:27 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 4:00 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.